Advanced Search
MyIDEAS: Login

Further generalization of Faustmann's formula for stochastic interest rates

Contents:

Author Info

  • Buongiorno, Joseph
  • Zhou, Mo
Registered author(s):

    Abstract

    Markov decision process (MDP) models generalize Faustmann's formula by recognizing that future stand states, prices, and interest rates, are not known exactly. Buongiorno (Forest Science 47(4) 2001) presents a dynamic programming and a linear programming formulation of the MDP model with a fixed interest rate. Both formulations are generalized here to account for a stochastic interest rate. The objective function is the expected present value of returns over an infinite horizon. It gives, like Faustmann's formula, the value of the land and the eventual standing trees. The changes between stand states, prices, and interest rate, are represented by Markov chains. Faustmann's formula is a special case where the change from one state to another has 0 or 1 probability, and the interest rate is constant. The MDP model applies to any stand state, even- or uneven-aged, and the best decisions are tied uniquely to the current system state. An example shows the effects of recognizing variations in interest rate on the land expectation value, and the cost of ignoring them.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.sciencedirect.com/science/article/pii/S1104689911000171
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Elsevier in its journal Journal of Forest Economics.

    Volume (Year): 17 (2011)
    Issue (Month): 3 (August)
    Pages: 248-257

    as in new window
    Handle: RePEc:eee:foreco:v:17:y:2011:i:3:p:248-257

    Contact details of provider:
    Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/701775/description#description

    Order Information:
    Postal: http://www.elsevier.com/wps/find/journaldescription.cws_home/701775/bibliographic
    Web: http://www.elsevier.com/wps/find/journaldescription.cws_home/701775/bibliographic

    Related research

    Keywords: Economics Risk Markov chain Optimization Decision making Discount rate;

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Harry R Clarke & William J. Reed, 1989. "The Tree-Cutting Problem in a Stochastic Environment: The case of Age Dependent Growth," Working Papers 1989.01, School of Economics, La Trobe University.
    2. Miller, Robert A. & Voltaire, Karl, 1983. "A stochastic analysis of the tree paradigm," Journal of Economic Dynamics and Control, Elsevier, vol. 6(1), pages 371-386, September.
    3. Alvarez, Luis H.R. & Koskela, Erkki, 2007. "Optimal harvesting under resource stock and price uncertainty," Journal of Economic Dynamics and Control, Elsevier, vol. 31(7), pages 2461-2485, July.
    4. Alvarez, Luis H.R. & Koskela, Erkki, 2003. "On Forest Rotation Under Interest Rate Variability," Discussion Papers 840, The Research Institute of the Finnish Economy.
    5. Thomas A. Thomson, 1992. "Optimal Forest Rotation When Stumpage Prices Follow a Diffusion Process," Land Economics, University of Wisconsin Press, vol. 68(3), pages 329-342.
    6. Margaret Insley & Kimberly Rollins, 2005. "On Solving the Multirotational Timber Harvesting Problem with Stochastic Prices: A Linear Complementarity Formulation," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 87(3), pages 735-755.
    7. Miller, Robert A. & Voltaire, Karl, 1980. "A sequential stochastic tree problem," Economics Letters, Elsevier, vol. 5(2), pages 135-140.
    8. Ching-Rong Lin & Joseph Buongiorno, 1998. "Tree Diversity, Landscape Diversity, and Economics of Maple-Birch Forests: Implications of Markovian Models," Management Science, INFORMS, vol. 44(10), pages 1351-1366, October.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:eee:foreco:v:17:y:2011:i:3:p:248-257. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.